Since the advent of the internet and rise of social media, patients can connect and compare their experiences with prescribed drug withdrawal. A problem that was once considered rare is a worldwide epidemic that is finally getting noticed. A recent New York Times article discussed the problems many have discontinuing antidepressants, and more than 8,800 readers responded about their difficulty stopping these drugs. Another recent article discussed the role of online communities in supporting patients withdrawing from prescribed drugs. This led me to reflect on my observations as both a doctor and patient navigating online benzodiazepine withdrawal support forums.
I discovered my prescription Xanax was making me ill via a Google search. After finding Benzobuddies, an online forum for benzodiazepine withdrawal, everything I was experiencing became clear. In the early days of my taper, this website was a lifeline. I found people with similar experiences, my suffering was validated, and I learned how to taper. My friend Ernie had just completed a four-year Valium taper when we met on Benzobuddies. He immediately adopted me, taught me tapering and coping skills, and shared everything he had learned through his own journey. He has supported me throughout my entire ordeal, for which I am eternally grateful. While my doctor has been supportive, he did not have the knowledge I learned from fellow forum members.
Once I had a taper plan, I utilized Benzobuddies for friendship and emotional support. It was here that I met my friend Ed, who started a blog documenting the last part of his taper. His good-nature and positivity were infectious, even in his suffering. Soon he amassed a group of friends who regularly interacted on his thread. We discussed our tapers and symptoms, but we also talked about our lives, families, hopes, and dreams, and provided each other with prayers and emotional support. We even discussed plans to meet up for a celebration cruise when we are healed. Ed used a highly sensitive lab grade scale to microtaper. He sent it to me as a gift after completing his taper, with the stipulation that I pass it on when I’m done. Ed’s doing better now and rarely on his blog. I’m thankful for his blog as I made several lifetime friends there. Most of my closest friendships from the forums have since migrated into real life, and we communicate via Facebook, text message, or phone. A few I’ve had the opportunity to meet in person.
While the forums can be a lifeline, there are also disadvantages. Suffering is everywhere, which can cause additional anxiety. Many are very sick, and horror stories abound. Posts about suicidal ideation occur almost daily, and suicides happen frequently. If you read long enough, you begin to experience a sense of doom. Some members are confused, angry, aggressive and paranoid (all symptoms of benzodiazepine withdrawal), so arguments break out often. Although forum moderators are quick to diffuse these situations, members are often exposed to triggering material.
Giving emotional support to others while you are ill is incredibly draining. By now, most members know I’m a physician because of my efforts to raise awareness. I receive messages almost daily asking for help, advice, or simply to tell their story. I always provide support when I can, but I am unable to give medical advice over the internet. When I become overwhelmed, there are times I have to unplug to protect my health and sanity.
As a physician, some of the medical advice I see on the forums makes me cringe. Giving advice is technically not allowed, but it happens anyway. There is a fine line between suggestions, personal experience, and advice. Some advice is good, but some can be life-threatening. Unfortunately, some of the most vulnerable members are not able to discern the difference. Many people are very angry at the medical establishment for their benzodiazepine injury, and often, denial of said injury, and that sometimes results in patients becoming entirely anti-medicine. One of my friends developed MRSA pneumonia and was prescribed antibiotics. She was told by several forum members to skip the antibiotics and try colloidal silver. Fortunately, she heeded her doctor’s advice. The worst case scenario is that people do not seek needed medical care based on the advice of other members.
The ugly truth is these Internet forums exist because a certain percentage of patients will have iatrogenic complications and/or difficult withdrawals that often go unrecognized by the medical profession, particularly with benzodiazepines. Patients who become ill from their prescribed benzodiazepine often have their dose increased or are given other medications to treat the symptoms, with the assumption they have developed a new medical condition or their psychiatric condition has worsened. Many patients bounce from doctor to doctor receiving multiple negative tests and no diagnosis. Most health care providers are not adequately trained in recognizing benzodiazepine tolerance, side effects, or benzodiazepine withdrawal syndrome and are ill-trained in utilizing slow taper protocols. Current tapering guidelines espoused by the medical community are too fast for many that eventually end up on the forums. For instance, the FDA Xanax label suggests “the daily dosage be decreased by no more than 0.5 mg every three days”, which is ridiculously fast by any standards. It provides no other instruction except that some patients may require a more gradual reduction. Many, once they have problems withdrawing, are treated with the standard addiction model and sent to rehab, but a traditional 12-step model is not effective for those with prescribed drug dependence. In-person support resources from the medical community tailored for patients with dependence are mostly nonexistent. Consequently, patients are often left to taper off benzodiazepines alone.
For these reasons, it’s not shocking patients turn to the internet for advice and support. In a survey of the major benzodiazepine forums, out of 425 respondents, 66% reported their provider did not believe their symptoms were related to withdrawal. Only 9% were utilizing taper advice from their provider, with the overwhelming majority relying on advice from the internet. This needs to change. While these forums are invaluable, they are a sign of a broken system. It is imperative that providers are educated and involved in the withdrawal process. So what can providers do? The most important thing is to recognize that iatrogenic complications and difficult withdrawals from prescribed drugs exist. Then educate yourself via informational websites such as Benzodiazepine Information Coalition, World Benzodiazepine Awareness Day, or Inner Compass Initiative that draw on a wealth of information from years of experience in the patient withdrawal communities. Armed with this knowledge, you can help your patient discern right from wrong in the advice they receive on the internet and support them through prescribed drug withdrawal.
Christy Huff, MD, FACC is a board-certified cardiologist who resides in Fort Worth, Texas. She attended medical school at the University of Texas Southwestern Medical School in Dallas where she graduated Alpha Omega Alpha in 2001. She completed an internal medicine residency at Washington University in St. Louis in 2004. Her cardiology training was completed at U.T. Southwestern in 2008, with a focus in advanced cardiovascular imaging and noninvasive cardiology. She was in private practice as a cardiologist in Fort Worth from 2008-2011. Following the birth of her child, she made the decision to become a stay at home mom.
Dr. Huff is currently experiencing benzodiazepine withdrawal firsthand after she was prescribed Xanax for insomnia related to a major health crisis in 2015. After developing concerning symptoms and receiving no answers from her primary care doctor and a prominent neurologist, she began to research benzodiazepines and discovered her symptoms were consistent with benzodiazepine withdrawal syndrome. With the help of a local psychiatrist, she is slowly tapering off benzodiazepines using Valium. Christy’s personal experience has led her to realize the dangers of these drugs and the severity of the benzodiazepine withdrawal syndrome, neither of which were emphasized during her medical training. She is an advocate of better education of physicans regarding the dangers of benzodiazepines and how to safely taper patients off these drugs, and stronger regulation of the prescribing of benzodiazopines.